New Issue!

Spring 2017 Issue ADDitude magazine Read the 'ADHD Therapies That Work' issue now!

The New ADDitude Forums Are Live!

Reach our full community by posting to ADDitude's discussion forums here


Sleep Issues and ADHD

Adult ADHD and extreme stimulant reaction
Keywords:


I’ve had various sleep problems for as long as I can remember (basically all the textbook ADHD ones of trouble falling asleep and waking up, a very shifted and late natural sleep cycle, etc.). I started taking over the counter Melatonin to help me fall asleep in middle school. I wasn’t diagnosed with acute ADHD until I was 19 or 20 and in college. Stimulant medications work GREAT for treating my ADHD symptoms, however I seem to have a pretty extreme reaction to their sleep effects. All the focusing, anti-ADHD effects of the meds will have worn off after a normal amount of time (about 3-5 hours depending on fast or slow acting meds), but solely the inability to physically fall asleep and lose consciousness, no matter how physically and mentally tired I might be, lasts for sometimes 7-12 hours after taking the medication. It is to the point that if I take any amount of my 20mg Zenzedi boosters around or any time after approximately 2pm, I will not be able to fall asleep until around 5-7am the next morning, even though I will feel the effects of the medication ware off by 5-6pm. Obviously this is extremely inconvenient and troublesome as I need to be productive into the late afternoon early evenings most days, forcing me to have to choose between getting work done or sleeping that night. My doctor tried me on Strattera for about 4-5 months, but I never felt any of the focusing effects even after raising my dosage, and it actually just made me less productive/motivated and tired all the time, as well as making me gain around 20lbs in about 3 months. Is this just a very rare side effect to the stimulate medication or is it something else? Is there anything I can do to make the sleep inability effect ware off when the rest of the effects of the medication wares off?Any advice/help is appreciated!

Replies

Talk to your doctor about your experience. You may be able to take a different stimulant without as great of a sleep disruption. This medication is an amphetamine and I’ve had many people tell me they think methylphenidates are a little milder.

Here’s a chart of all ADHD medications by category: link to chart in this article: http://www.additudemag.com/adhd/article/718.html.

Penny
ADDconnect Moderator, Author on Parenting ADHD, Mom to teen boy with ADHD, LDs, and autism

Posted by adhdmomma on Jun 22, 2016 at 3:29pm

Hi, I’m new hear but want to say that I just got home from the doctor and I TOO CANNOT SLEEP UNTIL 4 OR 5AM.  This has gone on for a few years now.  I take Adderall and even if I don’t take my second dose I have this problem.  My psychiatrist offered no counsel on this.  Now I’m home reading this post and relate to it very much.

I will take a look at the chart Penny.  Thank you very much.

Posted by peanut51 on Dec 01, 2016 at 11:23pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »

Search the ADDConnect Group Discussions